Alert archive / North Carolina / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 27, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at May 2, 2003, 6:22 PM EDT for Rockingham County, North Carolina. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 2, 2003, 6:22 PM EDT (22:22 UTC)
- Expired
- May 2, 2003, 6:45 PM EDT
- In force
- 23 min
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
County Rockingham County, NC
The radar
The Roanoke radar (KFCX), 82 km from the middle of the area, began a volume at 22:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.4 hours before the alert went out and 42 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 66 J/kg
- Mixed-layer CIN
- -126 J/kg
- Mixed-layer LCL
- 1115 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- -28 m²/s²
- 0-3 km storm-relative helicity
- 49 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
674
WUUS51 KRNK 022222
SVRRNK
NCC157-022245-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
622 PM EDT FRI MAY 2 2003
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
ROCKINGHAM COUNTY IN NORTH CENTRAL NORTH CAROLINA
* UNTIL 645 PM EDT.
* AT 618 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 3 MILES EAST OF STONEVILLE...MOVING SOUTHEAST
AT 15 MPH.
* SOME LOCATIONS THREATENED THROUGH 645 PM EDT INCLUDE
STONEVILLE...
WENTWORTH...
REIDSVILLE...
THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING UP TO DIME SIZE HAIL
OR LARGER.
<<CALL TO ACTION>>LARGE HAIL IS POSSIBLE WITH THIS SEVERE
THUNDERSTORM. IF YOU ARE IN THE PATH OF THE STORM...PUT YOUR CAR IN A
GARAGE AND MOVE TO A SUBSTANTIAL SHELTER.
RELAY SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.
LAT...LON 3628 7962 3644 7999 3654 7993 3654 7970
3649 7952
$$
12What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 3:20 PM EDT, 3 hours 2 minutes earlier.
Area forecast discussion, May 2, 3:20 PM EDT, 3 hours 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA 320 PM EDT FRI MAY 2 2003 CONVECTIVE COMPLEX MOVING FROM EASTERN TENNESSEE INTO WEST NORTH CAROLINA ATTM. SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 800 PM FOR ASHE...WATAUGA...ALLEGHANY AND WILKES COUNTIES IN NORTH CAROLINA. THIS ACTIVITY AND ANY OTHER ACTIVITY THAT DEVELOPS DURING THE HEAT OF THE DAY EXPECTED TO BE GONE BY LATE THIS EVENING. BACK DOOR COLD FRONT TO MOVE INTO NORTHEASTERN ZONES LATE TONIGHT/SATURDAY MORNING AND CONTINUE SOUTHWARD DURING THE DAY. UPPER LEVEL SYSTEM APPROACHING THE AREA DURING THE AFTERNOON COMBINED WITH LINGERING MOISTURE AND INSTABILITY...MAINLY IN THE SOUTH AND WEST FOR SOME MORE AFTERNOON AND EVENING THUNDERSTORMS. AS THE UPPER SYSTEM MOVES BY DURING THE NIGHT...HAVE CONTINUED THE THREAT FOR PRECIPITATION THROUGH THE NIGHT. NEXT SYSTEM FAST ON THE HEELS OF THE FIRST SYSTEM EXPECTED TO IMPACT THE AREA BEGINNING IN THE WEST SUNDAY NIGHT. SHOWERS POSSIBLE LATE IN THE WEST AND EVERYWHERE ON MONDAY. THINK THERE WILL BE PLENTY CLOUDS FROM LATE SUNDAY NIGHT THROUGH MONDAY NIGHT AS A WARM FRONT APPROACHES THE AREA. ENSEMBLE GFS MOS GOING ANYWHERE FROM 60 TO 85 FOR ROANOKE FOR A HIGH ON MONDAY. AS A RESULT OF THE CLOUDS AND THE WARM FRONT STILL LIKELY TO BE LOCATED TO THE SOUTHWEST...AM LEANING TOWARDS THE LOWER SIDE OF THE RANGE. TUESDAY AND WEDNESDAY WE WILL BE IN THE WARM SECTOR WITH SCATTERED...MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS. HAVE IGNORED THE GFS HANDLING ON THE SYSTEM THAT IT PREDICTS WILL IMPACT THE AREA LATE IN THE WEEK. HAVE FOLLOWED THE CANADIAN/ECMWF SOLUTION WHICH BRINGS THE COLD FRONT THROUGH THE AREA LATE WEDNESDAY NIGHT AND THE FIRST PART OF THURSDAY. HIGH PRESSURE BUILDS IN FOR FRIDAY WITH DRY WEATHER EXPECTED. EMLAW/JJ FIRST GUESS NUMBERS: ROA 55 69 47 67 / 30 30 30 10 LYH 54 67 47 65 / 30 30 30 10 DAN 58 70 48 69 / 40 30 30 10 BLF 50 63 44 65 / 30 30 30 10 LWB 50 64 44 65 / 30 30 30 10 BCB 52 66 45 67 / 30 30 30 10 TNB 50 65 44 64 / 40 30 30 10 .RNK... NC...NONE. VA...NONE. WV...NONE.
Hazardous weather outlook, May 2, 12:40 PM EDT, 5 hours 42 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-031130- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 1240 PM EDT FRI MAY 2 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. .DAY ONE...TODAY THERE WILL BE SCATTERED THUNDERSTORMS...MAINLY IN THE MOUNTAINS... LATE THIS AFTERNOON. ISOLATED STORMS MAY APPROACH SEVERE LIMITS... BUT WIDESPREAD SEVERE WEATHER IS NOT EXPECTED. PLEASE REFER TO THE HAZARDOUS WEATHER OUTLOOK...SPSRNK...FOR MORE DETAILS. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LAT ETHIS AFTERNOON. 06
In the hours before
Special weather statement, May 2, 12:35 PM EDT, 5 hours 47 minutes before
NCZ001>006-018-019-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-022230- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 1235 PM EDT FRI MAY 2 2003 ...ISOLATED SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON IN THE MOUNTAINS... AN APPROACHING COLD FRONT WILL RESULT IN SCATTERED SHOWERS AND THUNDERSTORMS LATE THIS AFTERNOON AND EARLY THIS EVENING IN THE MOUNTAINS. ISOLATED STORMS COULD REACH SEVERE LIMITS...WITH DAMAGING WINDS AND DIME SIZED OR LARGER HAIL. AS THESE THUNDERSTORMS IN THE MOUNTAINS MOVE EAST INTO THE FOOTHILLS AND PIEDMONT...MAINLY THIS EVENING...THEY WILL BE WEAKENING. THERE IS A SLIGHT CHANCE THAT THUNDERSTORMS MAY DEVELOP IN THE PIEDMONT LATE THIS AFTERNOON. IF THEY DO...THEY COULD REACH SEVERE LEVELS. SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. JJ
Special weather statement, May 2, 1:54 PM EDT, 4 hours 28 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-022100- SPECIAL WEATHER STATEMENT...CORRECTED NATIONAL WEATHER SERVICE BLACKSBURG VA 154 PM EDT FRI MAY 2 2003 CORRECTED TYPO ...ISOLATED SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON IN THE MOUNTAINS... AN APPROACHING COLD FRONT WILL RESULT IN SCATTERED SHOWERS AND THUNDERSTORMS BEGINNING BETWEEN 3:30 PM AND 4:30 PM IN THE MOUNTAIN EMPIRE AND NORTHWEST NORTH CAROLINA MOUNTAINS. SHOWERS AND THUNDERSTORMS WILL BEGIN TO DEVELOP IN THE GREENBRIER AND NEW RIVER VALLEY DURING RUSH HOUR. ISOLATED STORMS COULD REACH SEVERE LIMITS...WITH DAMAGING WINDS AND DIME SIZED OR LARGER HAIL. AS THESE THUNDERSTORMS MOVE EAST THIS EVENING...INTO THE FOOTHILLS AND PIEDMONT...THEY WILL BE WEAKENING. THERE IS A SLIGHT CHANCE THAT THUNDERSTORMS MAY DEVELOP IN THE PIEDMONT LATE THIS AFTERNOON. IF THEY DO...THEY COULD REACH SEVERE LEVELS. SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. RCS
Special weather statement, May 2, 3:32 PM EDT, 2 hours 50 minutes before
NCZ001-002-018-022100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 332 PM EDT FRI MAY 2 2003 ...SEVERE THUNDERSTORMS IS LIKELY THIS AFTERNOON IN THE NORTHWEST NORTH CAROLINA MOUNTAINS... A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR WATAUGA...ASHE...ALLEGHANY AND WILKES COUNTIES IN NORTH CAROLINA. AN APPROACHING COLD FRONT WILL RESULT IN SCATTERED SHOWERS AND THUNDERSTORMS MOVING THROUGH THE AREA BETWEEN 3:50 PM AND 5:00 PM IN THE NORTHWEST NORTH CAROLINA MOUNTAINS. THESE THUNDERSTORMS HAVE A HISTORY OF PRODUCING WIND SPEEDS UP TO 70 MPH...TOPPLING TREES AND DISRUPTING POWER. SKYWARN SPOTTER ACTIVATION IS NEEDED. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. RCS
Special weather statement, May 2, 3:54 PM EDT, 2 hours 28 minutes before
VAZ007-009-015-022100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 354 PM EDT FRI MAY 2 2003 ...SEVERE THUNDERSTORMS IS POSSIBLE THIS AFTERNOON IN THE MOUNTAIN EMPIRE AND SOUTHWEST VIRGINIA MOUNTAINS... AN APPROACHING COLD FRONT WILL RESULT IN SCATTERED SHOWERS AND THUNDERSTORMS MOVING THROUGH THE AREA BETWEEN 4:00 PM AND 5:00 PM IN THE MOUNTAIN EMPIRE COUNTIES AND SOUTHWEST VIRGINIA MOUNTAINS. THESE THUNDERSTORMS HAVE A HISTORY OF PRODUCING WIND SPEEDS UP TO 50 MPH...TOPPLING TREES AND DISRUPTING POWER. SKYWARN SPOTTER ACTIVATION IS NEEDED. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. RCS
Local storm report, May 2, 5:19 PM EDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
519 PM EDT FRI MAY 02 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0453 PM DOBSON NC 0.75 IN HAIL
05/02/03 SURRY
0454 PM WARRENSVILLE NC 1.00 IN HAIL
05/02/03 ASHELocal storm report, May 2, 5:58 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
558 PM EDT FRI MAY 02 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0546 PM EAST BEND NC 0.75 IN HAIL
05/02/03 YADKIN
TWThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 2, 4:14 PM EDT | Severe Thunderstorm Warning | RNK | Watauga | 46 min |
| May 2, 4:50 PM EDT | Severe Thunderstorm Warning | RNK | Surry, Yadkin | 40 min |
| May 2, 4:54 PM EDT | Severe Thunderstorm Warning | RNK | Ashe | 36 min |
| May 2, 5:10 PM EDT | Severe Thunderstorm Warning | RNK | Alleghany | 35 min |
| May 2, 5:38 PM EDT | Severe Thunderstorm Warning | RNK | Yadkin | 22 min |
| May 2, 7:20 PM EDT | Severe Thunderstorm Warning | RNK | Caswell | 40 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.